Colorado, 2023

Avalanche in Colorado, March 19, 2023

March 19, 2023 · NWS GJT · 1 event in 1 county or zone

Heavy snow from a series of moist, atmospheric river events from late February into mid-March 2023 resulted in an unstable snowpack across the Colorado Rockies.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy snow from a series of moist, atmospheric river events from late February into mid-March 2023 resulted in an unstable snowpack across the Colorado Rockies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 19, 10:53 AM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Mar 19, 10:53 AM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1153 AM MDT Sun Mar 19 2023

.SHORT TERM...(Today through Monday)
Issued at 310 AM MDT Sun Mar 19 2023

While some low clouds have lingered across the southern San Juans
through the night, eastern Utah and western Colorado have remained
mostly clear. This has allowed for good radiational cooling and
below normal temperatures across the board. Snow covered valleys,
such as across northwest Colorado and the Gunnison Basin, are
already seeing temperatures around 20 degrees below normal for mid-
March. Temperatures will rebound this afternoon under a transient
ridge and some weak warm air advection. However, increasing cloud
cover ahead of an approaching trough will limit this warming, with
temperatures along and south of I-70 running around 5-10 degrees
below normal, and temperatures north of I-70 running at 15-20
degrees below normal.

Other than the increasing cloud cover, conditions across the area
will be quiet. This period of quiet won't last for much longer than
today, however, as the next trough is already waiting in the wings.
The ridge axis is progged to pass overhead this afternoon, and flow
at mid and low levels will quickly turn southwesterly. This will
begin advecting deep subtropical moisture into the Four Corners
region. By this evening, the left exit region of the jet will move
across the Four Corners. This, combined with some weak dynamic lift
provided by the Pacific trough, favorable orographics, and ample
moisture, will help shower activity overspread eastern Utah and
western Colorado by Monday morning. The southern mountains will be
the first to see accumulating snowfall with this system thanks to
the southwesterly flow. Winter Weather Advisories for the San Juans,
La Sals, Abajos, and Uncompahgre Plateau go into effect at midnight
tonight. As the more intense precipitation spreads northward through
the day Monday, the central mountains join in on the Winter Weather
Advisory at noon. These advisories will last through noon on
Tuesday. While the mountains will see primarily snow out of this
system, the valleys can expect to see rain which will at times be on
the heavier side.

As the next system moves in, increased cloud cover and precipitation
will keep overnight low temperatures mild going into Monday morning.
The warm, moist west to southwest flow ahead of the trough will also
keep temperatures mild on Monday, though they will remain below
seasonal.

.LONG TERM...(Monday night through Saturday)
Issued at 310 AM MDT Sun Mar 19 2023

The axis of the first Pacific trough will push across the Western
Slope Monday night as the center lifts across the Northern Rockies.
However, the best broad scale ascent will be focused further north
across Idaho and Wyoming with subsidence already beginning to take
hold of the forecast area by Tuesday morning. Precipitable water
(PWAT) values will drop from 150 to 200% of normal Monday afternoon
to right at or slightly above the norm Monday night. Northeast Utah
and northwest Colorado will see a larger drop in moisture with PWATs
of 40 to 60% of normal likely.
As a result, a downturn in shower activity is expected across at
least the northern and central zones Monday night and into Tuesday
morning. While showers will persist, particularly over the southern
mountains favored in the ongoing southwesterly flow, intensity will
drop off considerably. We might be able to end the Winter Weather
Advisories a bit earlier to account for this to give a "larger"
break in highlights...but will wait another model run or so to make
sure the trend continues.

By Tuesday afternoon the next, more potent, closed low in this
atmospheric river will slam into west-central California. Models
remain consistent in having the low remain in tact as it crosses the
Great Basin Tuesday night and into Wednesday, but a transition to an
open wave looks likely as it lifts across the Northern Rockies.
Regardless, this second system will bring a strong 130 to 160 knot
jet with it, rounding its base and settling over the Desert
Southwest from Tuesday evening onwards. This will see the already
present southwest gradient tighten aloft as the low's base extends
south into Baja. PWATs will drastically increase once again as a
result, exceeding 180% of normal for the southern and central zones
by daybreak Wednesday. The abundance of moisture, paired with
favorable jet dynamics, will see widespread showers return to the
region. Given the mild nature of the AR snow levels will generally
remain above 8000 feet. Therefore, mostly rain is expected in the
valleys through Tuesday, but a transition to snow is likely for some
of the higher valleys, particularly across northeast Utah and
northwest Colorado. Late Tuesday and into mid-day Wednesday shower
intensity, particularly across the southern and central mountains,
will peak as the trough lifts northeast towards the Northern Rockies
and broad scale ascent becomes maximized overhead. Rates will likely
approach 2 inches per hour at times. Further impacts will arise as
the previously discussed jet slide directly over the Four Corners
region. In response, surface gusts will range from 45 to 55 mph over
the higher terrain with some of the peaks potentially gusting
greater than 60 mph. Any future upgrades to the Winter Storm Watches
will account for the impacts from blowing and drifting snow. The
southern valleys on the other hand might need to be monitored for
Wind Advisories as some areas are already approaching criteria three
days out. Regardless, the combination of wind and heavy snow will
lead to difficult (to nearly impossible) travel conditions in the
mountains. Forecast accumulations with this second system remain
consistent with upwards of 1 to 2, or even 3, feet of snow possible
for the southern and some central ranges. Lesser amounts of 6 to 12
inches are possible across the northern mountains, though locally
higher amounts are not out of the question.

On Wednesday evening, the trough will begin to lift further
northeast across the Northern Rockies, finally seeing the cold
airmass settle overhead. Subsidence will quickly move in behind the
trough, seeing shower activity taper off from west to east. Showers
will persist over the higher terrain along the Continental Divide
into Thursday but rates will decrease as support aloft dwindles.
There looks to be a brief uptick on Thursday afternoon as an
additional shortwave embedded in the flow aloft quickly progresses
across the region. As far as Friday onwards, yet another closed low
will dig into the Pacific Northwest. Too early to know the timing of
local impacts from this next system but, regardless, unsettled
conditions will persist.

Given the prolonged period of increased clouds and showers,
temperatures across the board will be well below normal through the
end of the week. On average, 10 to 20 degrees cooler than the normal
for late March. After a brief return to near or even slightly above
normal low temperatures both Monday and Tuesday nights, overnight
lows from Wednesday night onwards will return to several degrees
below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1141 AM MDT Sun Mar 19 2023

VFR conditions will prevail through this evening, though mid to
high level clouds will increase throughout the afternoon. A system
driving across the region tonight into Monday will return mountain
snow showers, and widespread lowered CIGS. Expect aviation
conditions to drop below MVFR by midnight, impacting sites from
west to east. Periods of IFR are possible Monday morning (namely
KDRO, KTEX, KASE, and KVEL) due to lowered CIGs and VIS in
passing snow showers. Breaks in showers become more frequent by
daybreak, becoming more scattered in nature by Monday afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Watch from Tuesday afternoon through Thursday
     morning for COZ003-004-009-010-012-013-017>019.

     Winter Weather Advisory from noon Monday to noon MDT Tuesday for
     COZ009-012.

     Winter Weather Advisory from midnight tonight to noon MDT
     Tuesday for COZ017-019.

UT...Winter Storm Watch from Tuesday afternoon through Thursday
     morning for UTZ023-025-028.

     Winter Weather Advisory from noon Monday to noon MDT Tuesday for
     UTZ025.

     Winter Weather Advisory from midnight tonight to noon MDT
     Tuesday for UTZ028.

&&

SHORT TERM...BGB
LONG TERM...MMS
AVIATION...ERW
Hazardous weather outlook, Mar 19, 2:14 AM MST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
314 AM MDT Sun Mar 19 2023

COZ001>014-017>023-UTZ022>025-027>029-200915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
314 AM MDT Sun Mar 19 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

High pressure today will give way to increasing shower activity
this evening and through the overnight as a Pacific trough
approaches the region. Valleys will see primarily rain while
mountains see some accumulating snow.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread showers are expected beginning Monday and continuing
through at least Wednesday as this first and eventual second
system push across the forecast area. Heavy mountain snow is
expected, particularly across the favored southern slopes. Mostly
rain will fall in the valleys before colder air moves in Tuesday
night and into Wednesday. Unsettled weather will continue through
the end of the week due to residual moisture and additional
disturbances approaching from the Pacific Northwest.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 19, 8:17 AM MST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
917 AM MDT SUN MAR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             5 S VALLECITO           37.31N 107.61W
03/19/2023  M3.0 INCH        LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-113 BAYFIELD 5.2 N.

&&
Local storm report, Mar 19, 11:20 AM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1220 PM MDT SUN MAR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             5 NNW PAGOSA SPRINGS    37.33N 107.05W
03/19/2023  M1.2 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-60 PAGOSA SPRINGS 4.6
            NNW.

0800 AM     SNOW             7 SE PAGOSA SPRINGS     37.20N 106.93W
03/19/2023  M1.5 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-71 PAGOSA SPRINGS 6.6
            SE.

0800 AM     SNOW             3 SSE PAGOSA SPRINGS    37.23N 106.99W
03/19/2023  M1.7 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-75 PAGOSA SPRINGS 3.0
            SSE.

0800 AM     SNOW             5 E PAGOSA SPRINGS      37.26N 106.93W
03/19/2023  M1.7 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-49 PAGOSA SPRINGS 4.7
            E.

0800 AM     SNOW             8 WNW PAGOSA SPRINGS    37.34N 107.15W
03/19/2023  M1.8 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-53 PAGOSA SPRINGS 8.5
            WNW.

0815 AM     SNOW             6 SSE PAGOSA SPRINGS    37.19N 106.98W
03/19/2023  M2.0 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-37 PAGOSA SPRINGS 5.8
            SSE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Animas River Basin

When
March 19, 1:00 PM MST to 1:15 PM MST
Where
Animas River Basin forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
State Official
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Three backcountry skiers triggered and were buried or partially buried by a large avalanche in the Maroon Bowl outside of Aspen Highlands Ski Area on a steep northwest-facing slope. The avalanche occurred at an elevation of 11500 feet and ran for 2000 vertical feet. Two skiers were able to extricate themselves, but the third perished under the weight of the snow and debris.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Animas River Basin2023-03-1954MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077867.